Definition: Antibiotic-associated colitis is an inflammation of the intestines that sometimes occurs following antibiotic treatment and is caused by toxins produced by the bacterium Clostridium difficile. It is determined as the incidence of antibiotic-associated colitis among users of oral antibiotics or topical clindamycin in a large prepaid health plan. When we take antibiotics, they often kill all the good bacteria in your intestine. This creates a perfect home for bacteria called Clostridium difficile ( C. diff).
Epidemology: Those most at risk are people, especially older adults, who take antibiotics and also get medical care. Among 26,294 hospitalized patients monitored by the Boston Collaborative Drug Surveillance Program (BCDSP), 8,948 (34%) received at least one antibiotic, and none were diagnosed as having drug-induced colitis to in-hospital antibiotic exposure. C. difficile was estimated to cause almost half a million infections in the United States in 2011, and 29,000 died within 30 days of the initial diagnosis.
Symptoms: Complications of antibiotic-associated colitis include severe dehydration, imbalances in blood minerals, low blood pressure, fluid accumulation in deep skin (edema), enlargement of the large intestine (toxic megacolon), and the formation of a tear (perforation) in the wall of the large intestine. If the disease proceeds to pseudomembranous enterocolitis, the patient may also experience nausea, vomiting, large amounts of watery diarrhea, and a very high fever (104-105°F/40-40.5°C).
Treatment: Treatment options include the following: Fluid Replacement, Medications, Surgery, Fecal Transplantation